Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 183, NWS Blacksburg, VA

June 22, 2008Alleghany County, Ashe County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 22, 2008, 12:07 PM EDT for Alleghany County, Ashe County, Wilkes County, North Carolina. It was in force for 68 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2008, 12:07 PM EDT (16:07 UTC)
Expired
Jun 22, 2008, 1:15 PM EDT
In force
68 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, NC, Ashe County, NC, Wilkes County, NC

The radar

The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 12:25 PM EDTHAIL 1.75Glendale Springs, NC
Jun 22, 1:10 PM EDTHAIL 0.88Glendale Springs, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 866 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
866 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 221606
SVRRNK
NCC005-009-193-221715-
/O.NEW.KRNK.SV.W.0183.080622T1607Z-080622T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1207 PM EDT SUN JUN 22 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
  WESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
  SOUTHEASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 115 PM EDT.

* AT 1206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OTHELLO...OR NEAR GLENDALE SPRINGS...AND MOVING EAST AT 11 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OTHELLO...
  WAGONER...
  LAUREL SPGS...
  DOUGHTON PARK...

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3657 8122 3635 8112 3626 8143 3644 8154
TIME...MOT...LOC 1607Z 256DEG 9KT 3638 8140

$$

JDS
1 follow-up statement
000 
WWUS51 KRNK 221640
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1239 PM EDT SUN JUN 22 2008

NCC005-009-193-221715-
/O.CON.KRNK.SV.W.0183.000000T0000Z-080622T1715Z/
WILKES NC-ALLEGHANY NC-ASHE NC-
1239 PM EDT SUN JUN 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR SOUTHEASTERN ASHE...WESTERN ALLEGHANY AND NORTHERN WILKES
COUNTIES...

AT 1237 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS LOCATED NEAR LAUREL SPGS...MOVING EAST AT 10
MPH.

HAIL UP TO GOLF BALL SIZE HAS BEEN REPORTED IN GLENDALE SPRINGS WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3657 8122 3635 8112 3626 8143 3644 8154
TIME...MOT...LOC 1639Z 256DEG 9KT 3640 8130

$$

KM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 10:50 AM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 22, 10:50 AM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1050 AM EDT SUN JUN 22 2008

.SYNOPSIS...
A WEAK COOL FRONT WILL SLIDE ACROSS THE APPALACHIANS MOUNTAINS
LATE TODAY AND REMAIN IN THE VICINTY THROUGH MONDAY BEFORE FINALLY
PUSHING WELL EAST OF THE AREA TUESDAY. HIGH PRESSURE WILL THEN BE
IN CONTROL FOR MOST OF THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AN APPROACHING WEAK FRONTAL BOUNDARY AND ADDITIONAL S/WV ENERGY
LATER THIS AFTERNOON WILL HELP KEEP LAPSE RATES RELATIVELY
STEEP...AS WELL AS HELP INCREASE SHEAR A BIT AND BRING IN SOME
DRIER AIR ALOFT LATE IN THE DAY. SOME ADDITIONAL COOLING ALOFT IN
THE WEST WILL LEAD TO SFC CAPES OF 2000 J/KG OR HIGHER. AS A
RESULT...APPEARS THE CHANCES ARE BETTER FOR SOME MORE ORGANIZED
CONVECTION AND PROBABLY A FEW MORE SEVERE STORMS COMPARED TO
SATURDAY...WITH WIND PERHAPS HIGHEST THREAT. SUSPECT EARLIEST
CONVECTION ONCE AGAIN OVER HIGHEST TERRAIN BUT SPREADING EAST AND
ALSO MORE ORGANIZED MOVING IN FROM WEST LATE IN THE DAY OR
EVENING. JUST WENT WITH MODERATE TO HIGH CHC POPS EVERYWHERE...WITH
HIGHEST IN THE WEST LATE.

WHILE THERE MAY BE MORE AREAS THAT BY EARLY EVENING HAVE
EXPERIENCE CONVECTION COMPARED TO SATURDAY...THE TIMING OF THE SFC
BOUNDARY AND STRONGER UPPER LEVEL WAVE IS LIKELY TO ONCE AGAIN
KEEP SOME CONVECTION GOING WELL INTO THE OVERNIGHT HOURS. SO AHVE
KEPT A SMALL CHC POP UP FOR THE WEST ALL NIGHT...SLIGHT CHC IN THE
EAST.

AM STICKING VERY CLOSE TO MAV GUIDANCE FOR HIGHS TODAY AND LOWS
OVERNIGHT WITH SMALL UPWARD ADJUSTMENTS PER RECENT COOL BIASES FOR
HIGHS. HIGHS VERY SIMILAR TO SATURDAY WITH MID TO UPPER 80S EAST
AND 70S TO NEAR 80 WEST.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
WHILE FRONTAL BOUNDARY...WHATS LEFT OF IT...MAY END UP BEING JUST
TO THE EAST OF CWA ON MONDAY...TROF AMPLIFIES WITH STRONGER WAVE
DIGGING AROUND BOTTOM BY EARLY MONDAY AND MAY ACTUALLY HELP TO
HOLD BOUNDARY IN PLACE OR EVEN PULL IT BACK SOMEWHAT. SOME
INDICATIONS OF MUCH MORE ORGANIZED LINE OF CONVECTION FORMING
LATER IN THE DAY...LIKELY OUT EAST. BUT WITH COLDER AIR ALOFT
STILL MOVING IN TO WEST...MORE SCT CONV STILL POSSIBLE BACK THERE.
FOR NOW AHVE NOT INDICATED HIGHER CHANCES EAST OR WEST...BUT
EVENTUALLY MAY NEED TO GO WITH LIKELY POPS OUT EAST FOR MONDAY.

MODELS ALL IN AGREEMENT THAT THIS MORE SIGNIFICANT WAVE WILL PUSH
THE BOUNDARY WELL EAST OVERNIGHT AND INTO TUES...AND
SIGNIFICANTLY DRY THINGS OUT...ALTHOUGH NOT NECESSARILY COOL
THINGS OFF AS SLIGHTLY LOW THICKNESSES WILL BE OFFSET BY MORE
ABUNDANT SUNSHINE AND LOWER DEW PTS.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
NOT MUCH AMPLITUDE TO THE UPPER FLOW...MEANS THAT THE HEAT RIDGE
OVER THE SONORAN DESERT WILL STAY PUT...KEEPING THE EASTERN HALF
OF THE CONUS UNDER ZONAL FLOW TO AT WORST A WEAK TROUGH INTO NEXT
WEEKEND. AS SOME OF THE WARMER H85 TEMPS TRY TO PUSH NORTH...A
WEAK BOUNDARY MAY SETUP ACROSS THE TENNESSEE VALLEY...WITH A SLT
CHC FOR SHWS AND THUNDERSTORMS NEXT WEEKEND. TEMPS SHOULD BE BEAR
NORMAL FOR MUCH OF NEXT WEEK.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
MVFR VSBYS COMING UP QUICKLY THIS MORNING ALTHOUGH DAN MAY STAY AT
IFR THRU 13Z OR SO. HAVE BEEN DOWN TO 1/4 MI VSBY. A FEW WEAKENING
SHWRS STILL LINGERING ARND LWB AND BLF...INCLUDED BRIEF PERIOD OF
VCTS BUT MAINLY SHWRS AT THIS POINT.

LOOKS LIKE CONVECTIVE COVERAGE WILL BE A BIT BETTER BY THIS AFTERNOON
AND EVENING COMPARED TO SATURDAY AS A WEAK COLD FRONT
APPROACHES...BUT THERE IS NOT ANY PARTICULAR FEATURE AT THIS POINT
TO FOCUS ON WHERE THEY SHOULD DEVELOP. INITIAL WAVE ENTERING WEST
VIRGINIA MAY RE-TRIGGER CONVECTION BY LATE MORNING OR EARLY
AFTERNOON ALONG AND EAST OF BLUE RDG...WITH BIGGER WAVE HEADED IN
BY LATE AFTERNOON TO TRIGGER MORE ACTIVTY IN ALL LOCATIONS. BUT
THIS IS A TRICKY FORECAST AND HAVE BEGIN TO REINTRODUCE VCTS MOST
LOCATIONS BY EARLY AFT. COVERAGE NOT EXPECTED TO BE QUITE HIGH
ENOUGH FOR MENTIONING TS EXPLICITELY IN TAFS. CHANCES OF
ANY ONE SITE SEEING A TSTM IS PROBABLY 40 TO 50 PCT. MAY BE ABLE
TO PUT IN A TEMPO GROUP IN LATER FCSTS. HOWEVER ISOLATED ANY
STORMS COULD BE STRONG WITH WINDS GUSTS TO 50 MPH POSSIBLE AND
HAIL.

MORE MVFR FOG TO DEVELOP MOST LOCATIONS AND LIKELY IFR AT LWB AND
DAN...ESPECIALLY IF THEY PICK OF RAINFALL TODAY.

STILL A CONTINUED CHANCE OF SCATTERED CONVECTION MONDAY AFTERNOON.
NOTICEABLE CLEARING WILL OCCUR TUE AND WED AS HIGH PRESSURE BUILDS
IN ACROSS OUR SOUTH.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...SK
NEAR TERM...JS/SK
SHORT TERM...SK
LONG TERM...KM
AVIATION...JJ/JS/SK
Hazardous weather outlook, Jun 22, 4:41 AM EDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 AM EDT SUN JUN 22 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-230845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
441 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING
ACROSS SOUTHWEST VIRGINIA...SOUTHEAST WEST VIRGINIA...AND
NORTHWEST NORTH CAROLINA...

WHILE ISOLATED THUNDERSTORMS MAY BE POSSIBLE THIS MORNING...THE
COVERAGE IS EXPECTED TO EXPAND BY EARLY THIS AFTERNOON AND A FEW
STORMS MAY BECOME SEVERE. DAMAGING WIND GUSTS AND LARGE HAIL ARE
THE MOST LIKELY SEVERE THREATS...AND THIS COULD LAST WELL INTO THE
EVENING HOURS. WHILE ANY SEVERE WEATHER IS NOT LIKELY TO BE
WIDESPREAD...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ANYWHERE
WITHIN THIS AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN DURING THE
AFTERNOON MONDAY. AT THIS TIME THE THREAT FOR SEVERE WEATHER IS RATHER
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 12:53 PM EDTFlash Flood WarningRNKAshe6 hr
Jun 22, 1:16 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Wilkes59 min
Jun 22, 2:08 PM EDTSevere Thunderstorm WarningRNKWilkes56 min
Jun 22, 2:29 PM EDTSevere Thunderstorm WarningRNKSurry35 min
Jun 22, 2:46 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham59 min
Jun 22, 7:15 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe50 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.